Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
145 Doctors are Online

Having headache in both occipital and temporal regions. Taking Amlodepine, Telma. TMJ or sinus?

DOCTOR OF THE MONTH - Nov 2013
Nov 2013
User rating for this question
Very Good
Answered by

Neurologist
Practicing since : 1994
Answered : 5444 Questions
Question
Hello Sir, I am 66 yrs old male taking hypertension med for over 30 yrs. Presently on Amlodepine 5 and Telma H 40 OD. BP is under control but goes to as low as 110/70. H was added recently about 2 months ago. I have been having headache/pain in both occipital and temporal regions for past 11 months. Contrast CT scan in of brain in Jun 12 showed "prominent vessel in left frontal lobe suggest underlying incidental venous angioma & prominant perivascular space in left basal ganglia". Found Vit B12 & Vit D deficiencies which have been made up now. My neuro phy put me on Amitone 10 mg OD and SOS Naxdom in Oct 12. Frankly I did not take Amitone as I read it was an anti depressant drug. My headaches are still continuing - coming down somewhat for a couple of days and back again. Need you help please. I read it could be TMJ?? I do have sinus pain which is much better with ayurvedic nasal drops, inhalation etc. etc. Pl advise. Thank you so much in advance.
XXXXXXX
Posted Sat, 30 Mar 2013 in Brain and Spine
 
 
Answered by Dr. Sudhir Kumar 24 minutes later
Hi,

Thank you for posting your query.

First of all, I wish to reassure you that your symptoms and findings do not suggest any serious problem.

Your BP is under control, and hence is not the cause of headaches (high BP may cause headaches in about 10% of people).

Regarding the choice of BP medication, I would like to change amlodepine, as amlodepine is known to produce a side effect of headache. We can either increase the dose of telma H or replace with metoprolol.

Venous angioma as reported in the CT scan can be further studied with the help of MRI and veno/angiogram. However, I would like to clarify that venous angioma too is not the cause of headache, as it has not ruptured and caused any bleeding (there is a small risk of venous angioma rupturing and causing bleeding in the brain).

Also, TMJ and sinus are unlikely to cause these symptoms.

I would feel that the cause in you can be either vascular or muscle tension headaches. You could benefit from Sibelium (flunarizine), a calcium channel blocker.

I hope it helps. Please get back if you have any more queries.

Wishing you good health,
Dr Sudhir Kumar MD DM (Neurology) XXXXXXX Consultant Neurologist
Apollo Hospitals, Hyderabad
Above answer was peer-reviewed by
 
Follow-up: Having headache in both occipital and temporal regions. Taking Amlodepine, Telma. TMJ or sinus? 15 minutes later
Dear Sir,
Thank you v much for ur reply. Relieved that there could be no serious problem. My queries are -

1. I have been taking Amlodepine for over 9-10 years. The headaches are only 1 yr old. Maybe they could set in late. If I have to increase Telma H or can I just add only telma 40 in the evenings? metaprolol used to cause a lot of cough for my late father (a cancer surgeon himself).

2. I cannot do MRI as I have a Pacemaker. Any precautions to be taken for the angioma? If there are any bursts, what symptoms will it give?

3. I forgot to tell you that I started getting tiny flashes in the corners of my eyes. Can't really make out oif its one eye or both. This is from Oct 12. The Retinas are OK - just a small PVD in the left eye with no increased floaters.

4. What would be the dose of Sibelium? How long to take? Will it show results soon enough?

An akward question - pl excuse me for it. Do I need to see my phyiscian for the above suggested changes of medication. She may not appreciate my telling her I have gone online. Or can I go ahead with the medicine changes after you give me a final OK. I respect you highly as a neuro phy.

Thanks for the very prompt reply. XXXXXXX XXXXXXX
 
 
Answered by Dr. Sudhir Kumar 14 minutes later
Thank you for getting back and providing more information.

Regarding your specific queries, below are my replies:

1. Adding one dose of Telma 40 mg at night may be better for you. As you suspected, the side effect of amlodepine may appear later.

2. MRI is not a must. Please watch for sudden attack of severe headache with vomiting, which could suggest a rupture of angioma. However, the chance of rupture is extremely low.

3. Tiny flashes are not a cause of concern.

4. Sibelium can be started at a dose of 10 mg at bedtime. Take it for one month, and we should see the difference.

I feel it is better to get a clearance from your usual physician. You could tell her that you discussed with another doctor- a neurophysician. You need not tell her it was online. It is better that she knows about the changes.

Best wishes,
Dr Sudhir Kumar MD (Medicine), DM (Neurology)
Above answer was peer-reviewed by
 
Follow-up: Having headache in both occipital and temporal regions. Taking Amlodepine, Telma. TMJ or sinus? 6 minutes later
Thank you so much for the prompt reply Dr, XXXXXXX XXXXXXX One last query before I XXXXXXX my physician. Any side effects of Sibelium I should be wary about? I am under observation for high eye pressures - around 20 or so. (Due family history of Glaucoma) No drops started as yet since fields are OK.

I will XXXXXXX my doc and revert to you. Thanks so much once again.
 
 
Answered by Dr. Sudhir Kumar 2 minutes later
Thank you for getting back.

Sibelium is a safe drug. Some people report mild drowsiness so it taken preferably at bed time. It may improve appetite, so, mild weight gain may be noted, if you increase the food intake. But no side effects to worry about.

Best wishes,
Dr Sudhir Kumar MD DM
Above answer was peer-reviewed by
 
Follow-up: Having headache in both occipital and temporal regions. Taking Amlodepine, Telma. TMJ or sinus? 1 minute later
Thank you so much once again. My headache has rediuced by 50% already for now - interacting with you. With regards. XXXXXXX XXXXXXX
 
 
Answered by Dr. Sudhir Kumar 15 minutes later
Dear Mr XXXXXXX XXXXXXX

Thank you and best wishes,
Dr Sudhir Kumar MD DM
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor